The prescription drug Proscar (finasteride) has been associated with a variety of hormonal side effects, including persistent sexual dysfunction and gynecomastia (male breast growth).
What is Proscar?
Proscar (finasteride) is a prescription medication that was approved in 1992 to treat men with enlarged prostate glands, a condition known as benign prostatic hyperplasia (BPH). Proscar is manufactured by Merck & Co. It belongs to a class of drugs known as 5α-reductase inhibitors (5ARIs), which also includes Propecia.
What is the problem?
Proscar works by changing levels of male hormones, such as dihydrotestosterone (DHT). This can cause severe hormonal imbalances, including higher levels of estrogen, which can lead to a number of side effects in men — sexual dysfunction and male breast enlargement (gynecomastia) occur in at least 1% of men on Proscar.
Proscar and Gynecomastia
Breast tenderness and enlargement are common side effects reported by men on Proscar. They are also symptoms of gynecomastia, a medical condition that causes male breast growth due to enlargement of the mammary gland behind the nipple.
Normally, this gland only develops in females. Men who are exposed to high levels of female hormones can develop enlarged breasts.
Unlike fatty deposits in the chest due to obesity, true gynecomastia cannot be treated with liposuction or other minimally-invasive surgeries. Instead, excision surgery or a complete mastectomy may be necessary to remove the gland and cut away excess skin. Without treatment, gynecomastia can cause extreme physical disfigurement and emotional trauma.
Proscar and Sexual Dysfunction
One of the most common side effects of Proscar is sexual dysfunction. Symptoms may include erectile dysfunction (impotence), decreased interest in sex, decreased volume of semen during sex, and more.
Clinical trials demonstrated that these side effects occurred in about 2% of men on Proscar and resolved when the medication was discontinued. However, hundreds of men have reported sexual side effects that did not improve after they stopped Propecia.
The FDA added warnings about persistent erectile dysfunction in 2011. In 2012, they published a Safety Warning and added decreased libido to the list of persistent sexual side effects.